Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 188, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 15, 2011, 8:29 PM CDT for Clay County, Washington County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2011, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 15, 2011, 8:50 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 118 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3413 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1714 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
693 WUUS53 KTOP 160129 SVRTOP KSC027-201-160200- /O.NEW.KTOP.SV.W.0188.110716T0129Z-110716T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 829 PM CDT FRI JUL 15 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS... WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 900 PM CDT * AT 827 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF WASHINGTON TO 17 MILES NORTHWEST OF CLAY CENTER...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... HADDAM... VINING... CLIFTON... MORROWVILLE... PALMER... WASHINGTON... LINN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR STRONG WINDS AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4001 9702 3951 9710 3945 9737 3985 9737 TIME...MOT...LOC 0129Z 236DEG 23KT 3979 9727 3957 9733 WIND...HAIL 60MPH <.75IN $$ BARJENBRUCH
1 follow-up statement
438 WWUS53 KTOP 160150 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT FRI JUL 15 2011 KSC027-201-160200- /O.CAN.KTOP.SV.W.0188.000000T0000Z-110716T0200Z/ CLAY-WASHINGTON- 850 PM CDT FRI JUL 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WASHINGTON AND NORTHWESTERN CLAY COUNTIES HAS BEEN CANCELLED... AT 850 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4001 9702 3951 9710 3945 9737 3985 9737 TIME...MOT...LOC 0150Z 236DEG 23KT 3986 9712 3964 9719 $$ BARJENBRUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 7:10 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 15, 7:10 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 710 PM CDT FRI JUL 15 2011 ...UPDATE TO AVIATION... .DISCUSSION... TONIGHT...HIGH PRESSURE REMAINS FIRMLY IN PLACE THROUGH THE NEXT 24 HOURS OVER THE CENTRAL PLAINS. A SLIGHT CHANCE OF ISOLATED SHOWERS OR BRIEF THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS FAR NORTH CENTRAL KANSAS. AS OF EARLY THIS AFTERNOON...AN AGITATED CUMULUS FIELD WAS MATERIALIZING FROM LIBERAL TO HAYS. SOME OF THIS ACTIVITY HAS MATURED INTO SCT SHOWERS/THUNDERSTORMS OVER SW KS. WITH ALREADY ERODED INHIBITION IN MANY SECTIONS OF THE AFOREMENTIONED CORRIDOR...CANNOT RULE OUT ADDITIONAL BRIEF CONVECTION ALONG AND JUST LEFT OF THE MAIN HEAT AXIS. SOME OF THIS ACTIVITY MAY SLIDE INTO FAR NORTH CENTRAL SECTIONS OF THE CWA...BUT IS UNLIKELY TO ALLEVIATE MUCH OF THE HOT CONDITIONS PRESENT. FOR THE REMAINDER OF THE AREA...THE PROBABILITY OF PRECIPITATION REMAINS LOW TONIGHT. SEVERAL MODELS ATTEMPT TO DEVELOP A COMPLEX OF THUNDERSTORMS OVER SE NEBRASKA AND MOVE THE ACTIVITY INTO PORTIONS OF THE CWA. A SIMILAR SCENARIO WAS SUGGESTED LAST NIGHT...WHICH FAILED TO MATERIALIZE...AND WITH NO APPRECIABLE UPPER WAVE ANALYZED AND CURRENT THUNDERSTORMS NORTH OF I-80 MOVING ENE...DO NOT SEE ENOUGH EVIDENCE TO JUSTIFY POP MENTION IN FORECAST FOR OTHER SECTIONS OF THE CWA. COVERAGE AND INTENSITY OF ANY CONVECTION WILL GRADUALLY LESSEN A COUPLE HOURS POST-SUNSET. SATURDAY...EXCESSIVE HEAT IS THE MAIN STORY WITH MAXIMUM AIR TEMPERATURES EXPECTED TO REACH 97 NORTHEAST TO 104 SOUTHWEST SECTIONS OF THE CWA. AFTERNOON HEAT INDICES WILL RANGE FROM 105 TO 112. A FEW MID LEVEL CLOUDS MAY MOVE THROUGH THE REGION...BUT SHOULD DO LITTLE TO AFFECT ANTICIPATED TEMPERATURES. BLAIR VERY LITTLE CHANGE TO THE EXTENDED AS THE HEAT CONTINUES THROUGH NEXT WEEK. WENT AHEAD AND EXTENDED THE WARNING THROUGH WEDNESDAY AS APPROACHING WESTERN TROF HAS SLOWED A BIT. NOW LOOKS LIKE WE WILL GET PARKED UNDER ANOTHER THERMAL RIDGE POSSIBLY THURSDAY WITH DEWPOINTS FALLING BACK INTO THE 60S. DONT HAVE MUCH CONFIDENCE THAT WAVES MOVING OUT OF THE SOUTHWEST INTO THE ROCKIES AND ACROSS THE NORTHERN PLAINS WILL HAVE MUCH IMPACT ON THE RIDGE. WONT BE SURPRISED IF THE HEAT LINGERS INTO LATE WEEK BUT HAVE CARRIED THE WARNING AS FAR AS CONFIDENCE ALLOWS AT THIS POINT. 67 && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. CONVECTION MAY ADVANCE INTO THE MHK TAF SITE AND WILL CONTINUE TO MONITOR FOR THIS TREND. TOP AND FOE SHOULD REMAIN FREE OF ANY CONVECTION TONIGHT WITH ANY ACTIVITY TO THE NORTH OF THE TERMINALS. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ008>012- 020>024-026-034>040-054>056-058-059. &&
Hazardous weather outlook, Jul 15, 3:40 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT FRI JUL 15 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-162045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 340 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. TEMPERATURES THIS AFTERNOON INTO THE EARLY EVENING HOURS WILL REMAIN IN THE MIDDLE 90S TO NEAR 100 DEGREES...WITH HEAT INDICIES FROM 105 TO 115 DEGREES. AS A RESULT...AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER NORTH CENTRAL KANSAS THIS EVENING...GENERALLY ALONG AND WEST OF A LINE FROM WASHINGTON TO MINNEAPOLIS. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HOT AND HUMID WEATHER IS EXPECTED TO PERSIST FOR THE WEEKEND AND WELL INTO NEXT WEEK...WITH HEAT INDICES OF 105 TO 110 DEGREES ANTICIPATED. THE PROLONGED NATURE OF THE HEAT COULD MAKE IT DANGEROUS FOR THE ELDERLY...THOSE WITH CHRONIC AILMENTS OR PERSONS WITHOUT AIR CONDITIONING...OUTDOOR PETS AND THOSE WITH OUTDOOR ACTIVITIES. AN EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR THE ENTIRE AREA THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. BLAIR
In the hours before
Special weather statement, Jul 15, 7:41 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
741 PM CDT FRI JUL 15 2011
KSZ008-009-020-021-160115-
CLAY-CLOUD-REPUBLIC-WASHINGTON-
741 PM CDT FRI JUL 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND WESTERN WASHINGTON COUNTIES...
THROUGH 815 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 20 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...
NORTHWESTERN CLAY...EASTERN CLOUD AND WESTERN WASHINGTON COUNTIES.
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE AURORA...CUBA...AGENDA...MILTONVALE...CLYDE...
VINING...MORROWVILLE...MORGANVILLE...IDANA...HADDAM AND CLIFTON.
&&
LAT...LON 3997 9715 3936 9719 3931 9763 3931 9771
3974 9773
TIME...MOT...LOC 0041Z 247DEG 19KT 3972 9754 3932 9758Local storm report, Jul 15, 7:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST CONCORDIA 39.57N 97.66W
07/15/2011 M67.00 MPH CLOUD KS ASOS
&&
ANDERSONLocal storm report, Jul 15, 8:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 9 SSE BELLEVILLE 39.70N 97.59W
07/15/2011 E60 MPH REPUBLIC KS TRAINED SPOTTER
&&
JWLocal storm report, Jul 15, 8:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT FRI JUL 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 1 WNW AGENDA 39.72N 97.46W
07/15/2011 E60.00 MPH REPUBLIC KS TRAINED SPOTTER
0805 PM TSTM WND DMG 1 WNW AGENDA 39.72N 97.46W
07/15/2011 REPUBLIC KS TRAINED SPOTTER
4 TO 5 INCH DIAMETER TREE LIMB DOWN.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:41 PM CDT | Special Weather Statement | TOP | Cloud | 34 min |
| Jul 15, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 36 min |
| Jul 15, 8:49 PM CDT | Special Weather Statement | TOP | Republic | 26 min |
| Jul 15, 9:13 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 32 min |
| Jul 15, 9:43 PM CDT | Special Weather Statement | TOP | Cloud | 32 min |
| Jul 15, 10:01 PM CDT | Special Weather Statement | TOP | Dickinson | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.